Background: Gastrointestinal bleeding (GIB) is common in left ventricular assist device (LVAD) patients. Serotonin release from platelets promotes platelet aggregation, and selective serotonin reuptake inhibitor/serotonin-norepinephrine reuptake inhibitor (SSRI/SNRI) therapy inhibits the transporter responsible for re-uptake. Methods: We reviewed the records of LVAD (HeartMateII™, Abbott Medical, Lake Bluff, IL, USA and Heartware™, Medtronic, Minneapolis, MN, USA) patients at the Medical University of South Carolina and Johns Hopkins Hospital between January 2009 and January 2016. After exclusions, 248 patients were included for analysis. After univariate analysis, logistic regression multivariate analysis was performed to adjust for any demographic, cardiovascular, and laboratory data variables found to be associated with GI bleeding post-LVAD. Results: Gastrointestinal bleeding occurred in 85 patients (35%) with 55% of GIBs due to arteriovenous malformations (AVMs). Of the total cohort, 105 patients received an SSRI or SNRI during LVAD support. Forty-four (44) SSRI/SNRI (41.9%) and 41 non-SSRI/SNRI (28.7%) patients had a GIB (RR 1.46, p = 0.03). Twenty-six (26) (24.8%) of the SSRI/SNRI patients had a GIB due to AVMs versus 21 (14.7%) of the non-SSRI/SNRI patients (RR 1.69, p = 0.05). In fully-adjusted multivariate regression analysis, SSRI/SNRI therapy was independently associated with GIB (OR 1.78, p = 0.045). For GIB, the number needed to harm (NNH) was 7.6. Conclusion: In conclusion, SSRI/SNRI therapy is independently associated with an increased risk of GIB in LVAD patients.
- GI bleeding
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine